Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 94, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 5:26 PM MDT for Custer County, Meade County, Pennington County, South Dakota. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2021, 5:26 PM MDT (23:26 UTC)
- Expired
- Jul 8, 2021, 6:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 60.0 mph
Counties Custer County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 11 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:28 PM MDT | HAIL 1 | 8 Wsw Hereford, SD | |
| Jul 8, 5:44 PM MDT | HAIL 1.75 | 14 Sse Hereford, SD | |
| Jul 8, 5:50 PM MDT | TSTM WND GST 70 | 3 W New Underwood, SD | |
| Jul 8, 5:59 PM MDT | TSTM WND GST 63 | 5 Wnw New Underwood, SD | |
| Jul 8, 6:00 PM MDT | HAIL 2.5 | 2 E New Underwood, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:49 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -535 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WUUS53 KUNR 082326
SVRUNR
SDC033-093-103-090030-
/O.NEW.KUNR.SV.W.0094.210708T2326Z-210709T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
526 PM MDT Thu Jul 8 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
South central Meade County in west central South Dakota...
Northeastern Custer County in southwestern South Dakota...
Southeastern Pennington County in west central South Dakota...
* Until 630 PM MDT.
* At 526 PM MDT, a severe thunderstorm was located 7 miles west of
Hereford, or 22 miles northeast of Rapid City, moving southeast at
40 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* This severe thunderstorm will be near...
Hereford around 530 PM MDT.
Other locations in the path of this severe thunderstorm include
Viewfield, Curlew Lake, New Underwood, Wicksville and Owanka.
This includes Interstate 90 in South Dakota between Mile Markers 69
and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 4436 10317 4449 10296 4408 10224 4379 10282
TIME...MOT...LOC 2326Z 322DEG 34KT 4436 10302
HAIL...3.00IN
WIND...60MPH
$$
Eagan3 follow-up statements
915
WWUS53 KUNR 082345
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
545 PM MDT Thu Jul 8 2021
SDC033-093-103-090030-
/O.CON.KUNR.SV.W.0094.000000T0000Z-210709T0030Z/
Meade SD-Custer SD-Pennington SD-
545 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL MEADE...NORTHEASTERN CUSTER AND SOUTHEASTERN
PENNINGTON COUNTIES...
At 545 PM MDT, a severe thunderstorm was located over Viewfield, or
21 miles northeast of Rapid City, moving southeast at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
New Underwood, Wicksville and Owanka.
This includes Interstate 90 in South Dakota between Mile Markers 72
and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4423 10303 4433 10278 4411 10237 4406 10228
4382 10277
TIME...MOT...LOC 2345Z 322DEG 36KT 4420 10285
HAIL...2.75IN
WIND...60MPH
$$
Eagan654
WWUS53 KUNR 090004
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
604 PM MDT Thu Jul 8 2021
SDC093-090013-
/O.CAN.KUNR.SV.W.0094.000000T0000Z-210709T0030Z/
Meade SD-
604 PM MDT Thu Jul 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MEADE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4382 10277 4401 10290 4406 10292 4408 10292
4415 10272 4414 10265 4400 10240
TIME...MOT...LOC 0003Z 324DEG 38KT 4402 10272
$$
SDC033-103-090030-
/O.CON.KUNR.SV.W.0094.000000T0000Z-210709T0030Z/
Custer SD-Pennington SD-
604 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES...
At 603 PM MDT, a severe thunderstorm was located 6 miles west of
Owanka, or 26 miles east of Rapid City, moving southeast at 45 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
New Underwood and Owanka.
This includes Interstate 90 in South Dakota between Mile Markers 78
and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4382 10277 4401 10290 4406 10292 4408 10292
4415 10272 4414 10265 4400 10240
TIME...MOT...LOC 0003Z 324DEG 38KT 4402 10272
HAIL...2.75IN
WIND...60MPH
$$
Eagan007
WWUS53 KUNR 090010
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
610 PM MDT Thu Jul 8 2021
SDC033-103-090030-
/O.CON.KUNR.SV.W.0094.000000T0000Z-210709T0030Z/
Custer SD-Pennington SD-
610 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES...
At 609 PM MDT, a severe thunderstorm was located 5 miles southwest of
Owanka, or 29 miles east of Rapid City, moving southeast at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Owanka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4383 10276 4398 10285 4411 10264 4397 10246
TIME...MOT...LOC 0009Z 322DEG 34KT 4397 10266
HAIL...2.75IN
WIND...70MPH
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:22 PM MDT, 4 minutes earlier.
Area forecast discussion, Jul 8, 5:22 PM MDT, 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 PM MDT Thu Jul 8 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 240 PM MDT Thu Jul 8 2021 Latest analysis shows an upper ridge over the forecast area with an upper low approaching northwest. While MLCAPE has risen to 1000-2000J/KG over western South Dakota relatively strong CIN remains over the area due to warm air aloft. Much drier air exists over northeastern Wyoming. While some towering CU has developed in the convergence zone over and to the north of the Black Hills, so far the convection has been unable to overcome the cap. May have to wait for the enhanced lift associated with the approaching upper low to initiate sustained convection. With around 50kts of 0-6km bulk shear expect some discrete long-lived supercells with very large hail and damaging wind gusts possible, especially over northwestern SD this evening. Another upper ridge crossing the area may lead to mostly dry weather during the day on Friday, with some storms possibly initiating over the Black Hills in the afternoon. The next shortwave will affect the area on Friday night, bringing good chances for showers and thunderstorms into early Saturday due to moist cyclonic flow and cold advection aloft. Shear will be sufficient for isolated severe storms late Friday afternoon and Friday evening. Temperatures will be a bit cooler than today. An upper ridge extending northward from the southwestern CONUS will keep the weather mainly dry on Sunday and Monday, with the next chances for more widespread showers and storms on Tuesday. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 517 PM MDT Thu Jul 8 2021 Isolated to scattered TSRA are expected tonight, mainly over western and central SD. Very large hail and wind gusts in excess of 50 kt will be possible this evening. There is another chance of thunderstorms on Friday afternoon. Outside of any storms, expect VFR conditions through the TAF period. && .FIRE WEATHER... Issued at 240 PM MDT Thu Jul 8 2021 .Wind gusts as high as 30 mph are still possible over parts of southern Campbell and Weston counties in northeastern Wyoming during the rest of this afternoon into early this evening, and the relative humidity will be in the teens. Critical fire weather conditions will result. The wind will diminish around 800PM this evening and the relative humidity will increase slightly as temperatures cool. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317. && DISCUSSION...10 AVIATION...10 FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 541 AM MDT Thu Jul 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057- 071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills- Northeastern Crook- 541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening, mainly from northwestern through south central SD. Although coverage will be limited, any storm that develops will be capable of producing very large hail and damaging winds. Chances are low, but a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop again on Friday, particularly along and south of the I-90 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-091300- Southern Campbell-Weston- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected from late this morning through early this evening. See the RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-091300- Northern Campbell- 541 AM MDT Thu Jul 8 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible Friday and Saturday. A few strong to severe storms may develop on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 8, 4:38 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 7 WNW NEWELL 44.77N 103.53W
07/08/2021 M1.75 INCH BUTTE SD TRAINED SPOTTER
&&
DYELocal storm report, Jul 8, 4:39 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 1 SW NEWELL 44.71N 103.43W
07/08/2021 M1.75 INCH BUTTE SD PUBLIC
&&
EAGANLocal storm report, Jul 8, 4:56 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT THU JUL 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL NEWELL 44.71N 103.42W
07/08/2021 E2.50 INCH BUTTE SD TRAINED SPOTTER
&&
DYEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:46 PM MDT | Special Weather Statement | UNR | Lawrence | 29 min |
| Jul 7, 10:29 PM MDT | Special Weather Statement | UNR | Harding | 31 min |
| Jul 7, 10:48 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 42 min |
| Jul 7, 11:19 PM MDT | Special Weather Statement | UNR | Jackson | 41 min |
| Jul 8, 12:29 AM MDT | Special Weather Statement | UNR | Todd | 31 min |
| Jul 8, 12:33 AM MDT | Special Weather Statement | UNR | Butte | 57 min |
| Jul 8, 3:36 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 54 min |
| Jul 8, 4:29 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 61 min |
| Jul 8, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.